MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 4/17MM LEFT

MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 4/17MM LEFT
Catalog Number 02.09.0417H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Joint Disorder (2373)
Date of Event 09/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On (b)(6) 2017 the r&d project manager performed a visual inspection of the retrieved components and commented as follows: - hinge inlay secure fixation screw: the screw was found broken in 2 parts in correspondence to the cross section of the upper level of the tibia baseplate.One part was still inside the baseplate and the other part was inside the tibial insert.This last portion of the screw was found not damaged.It was most likely retained in the insert and not loosened in the joint.- tibia baseplate: some residual cement has been found of the distal surface of the two 5mm augments screwed to the baseplate.A big scretch and dent is present in the internal proximal surface of the baseplate.It has been most likely caused during the explantation of the component.It is not generated by a third body in the joint since the tibia insert doesn't present any signs of damage.Some scratches and dents can be noted in the surface of theaugments probably generated during the ablation of the component.- tibia insert: no defects relevant for the event analysis can be noted on the explanted component.- hinge post and hinge post screw: no elements relevant for the event analysis can be noted on the explanted component.Conclusion: from visual inspection it is not possible to identify any possible root cause for the event.No elements can lead suppose that the event is implant related.We can only confirm surgeon's hypotesis, reported in the event description, that patient's fall caused the breakage of the screw and could have played role in the loosening of the tibia component.On (b)(6) 2017 the medical affairs director performed a clinical evaluation and commented as follows: total knee revision surgery occurred 3 years after primary implantation of a hinged system.Radiographic image provided shows the presence of a broken insert fixation screw and radiolucent lines around the tibial component.On the basis of the information collected, it is not possible to determine which of the two events occurred first.According to the report, these events may be due to a traumatic event but the real cause cannot be determined.Ther tibial component appears to be loose from the pre-revision radiograph: this situation, in a highly costrained device, may have led to unpredictable stresses even on the insert fixation screw and result in fracture.Batch reviews performed on (b)(4) 2017.Lot 122731ar:(b)(4) items manufactured and released on 20 march 2014.Expiration date: 2017-10-31.No anomalies found related to the problem.To date,(b)(4) items of the same lot have been already sold without any similar reported event.Gmk-hinge fixed tibial tray size 4 right, code 02.09.4004r, lot.140417 (k130299).(b)(6) items manufactured and released on 12 may 2014.Expiration date: 2019-03-31.No anomalies found related to the problem.To date, (b)(4)items of the same lot have been already sold without any similar reported event.
 
Event or Problem Description
Revision due to tibial component (aseptic) loosening and breakage of the insert screw.The surgeon replaced the tibial component with inlay and stem and the 2 wedges.The surgery was completed successfully.The surgeon thinks that the screw breakage is a consequence of a patient fall.

Brand Name
GMK-HINGE FIXED TIBIAL INSERT SIZE 4/17MM LEFT
Common Device Name
FIXED TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6944514
Report Number3005180920-2017-00573
Device Sequence Number1141727
Product Code KRO
UDI-Device Identifier07630030825217
UDI-Public07630030825217
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2017
Device Catalogue Number02.09.0417H
Device Lot Number122731AR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/12/2017
Initial Report FDA Received Date10/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient Weight84